Burg Simpson is not currently pursuing new Fosamax® cases.
Millions of Americans are prescribed Fosamax to help improve their bone density and fight osteoporosis. However, evidence suggests that Fosamax and its generic equivalent (alendronate), may actually be doing more harm than good and may be the cause of unusual and painful low-energy fractures of the femur (thigh bone).
FOSAMAX LINKED TO ATYPICAL FEMUR FRACTURES
Originally approved in 1995, Fosamax® is manufactured by Merck & Co, Inc. and belongs to a family of drugs know as bisphosphonates. Bisphosphonates are routinely prescribed to post-menopausal women and other individuals who are known to be at a high-risk of bone density deterioration.
In 2008, the results of an observational study, published in the Journal of Orthopedic Trauma, linked Fosamax® to a distinct type of fracture in the femur. The study of some 70 patients experiencing low-energy femur fractures (which occur when someone falls from a standing height or less) revealed that these patients all suffered a similar and distinct straight-line fracture of their femur. Furthermore, of the patients studied, more than a third had been taking Fosamax® for an average of five years or more.
PROLONGED USE OF FOSAMAX® MAY PUT WOMEN AT HIGHER RISK
Since the findings of that 2008 study, it would appear that orthopedic surgeons and bone specialists are continuing to see more and more of these unusual fractures among long-term users of Fosamax®, particularly in women. In February 2011, the results of a Canadian study, published in the online edition of the Journal of the American Medical Association suggested that women who had been on bisphosphonates such as Fosamax® for more than five years, had nearly three times higher risk of these unusual fractures than those with only transient exposure to the drugs.
FOSAMAX® AND OSTEONECROSIS OF THE JAW (ONJ; DEAD JAW)
In addition to causing potential femur fractures, prolonged use of Fosamax® and other bisphosphonates have long been linked to a rare condition that involves the loss, or breakdown, of the jaw bone called osteonecrosis of the jaw (ONJ) or dead jaw. In early 2005 the FDA requested that Merck and all other bisphosphonate manufacturers revise the Fosamax warning label to include a warning that their drugs may be related to the onset of ONJ. Osteonecrosis appears to occur when the bone tissue of the jaw fails to heal properly from any trauma that causes the jawbone to be exposed in the mouth. For example, this type of exposure can occur from something as simply as a tooth extraction. Once the jawbone begins to die, treatment generally focuses on eradicating infection and relieving pain. More aggressive treatments may include removing large portions of dead bone. The development of Osteonecrosis is associated with the use of Fosamax or other bisphosphonates.
Subsequent studies now suggested that Fosamax and other bisphoshonates might also lead to a breakdown and deterioration of bone tissue in the knee shoulder joints.
FLORIDA WOMAN AWARDED $8 MILLION FOR FOSAMAX® INJURIES
In 2010, a NYC jury awarded a Fosamax® user $8 million, finding that Fosamax® caused her ONJ. The case is In re Fosamax Products Liability Litigation, U.S. District Court, Southern District of New York (Manhattan), No. 06-1789.
FDA SAFETY WARNINGS
At the present time, FDA has not seen fit to issue a nationwide recall of Fosamax® or any of its generic equivalents and the drugs still remains commercially available. However, the FDA has issued numerous other warnings and consumer safety communications regarding bisphosphonates.
Fosamax® is a registered trademark of Merck & Co., Inc.